Texas, 2007Wildfire and Dust Storm in Texas, February 24, 2007
February 24, 2007 · NWS SJT · 33 events in 23 counties and zones
A strong low pressure system moving across north Texas and Oklahoma produced an intense synoptic scale wind event across much of West Central Texas. In the wake of a passage of a dryline, sustained winds were recorded in the 40 to 55 miles per hour range with gusts approaching 60 miles per hour across much of west central Texas.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moving across north Texas and Oklahoma produced an intense synoptic scale wind event across much of West Central Texas. In the wake of a passage of a dryline, sustained winds were recorded in the 40 to 55 miles per hour range with gusts approaching 60 miles per hour across much of west central Texas. In addition the winds kicked up dust across the Texas south plains and into the Big Country that reduced visibilities to less than one quarter of a mile at times. Also a few wild fires resulted from the strong winds as well at Sterling City and Mulberry Canyon located just southwest of Abilene. There were scattered reports of wind damage across West Central Texas as the high winds knocked out power in parts of Abilene, produced roof damage, and also blew down some trees across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 24, 5:21 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 24, 5:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 AM CST SAT FEB 24 2007
.UPDATE...
UPDATED ZONES TO REMOVE REMAINDER OF WATCH #29 FOR EXTREME NE COUNTIES.
DRY AIR BEGINNING TO MOVE IN ACROSS CWFA WITH A VENGEANCE. CLOUDS
ARE MOVING OUT TO BE REPLACED BY KICKIN WEST WINDS.
.AVIATION...
CLOUDS ARE MOVING OUT. WILL BE LOOSING CEILINGS IN NOT LONG ACROSS
SE CWFA. WINDS WILL BE BIGGEST CONCERN WITH HIGH WIND WARNINGS AND
WIND ADVISORIES IN EFFECT FOR TODAY. MAY HAVE TO DEAL WITH BLOWING
DUST AS WELL. WILL TEMPO IN FOR AFTERNOON AS MAY TAKE AWHILE TO
SETTLE THIS FAR E. COULD BRING VSBYS DOWN A TAD.
&&
.PREVIOUS POINT TEMPS/POPS...
ABILENE 67 32 65 41 / 0 0 0 0
SAN ANGELO 68 33 67 39 / 0 0 0 0
JUNCTION 70 31 71 38 / 10 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM CST THIS
EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-NOLAN-RUNNELS-SCHLEICHER-SHACKELFORD-
STERLING-TAYLOR-THROCKMORTON-TOM GREEN.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-
MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.
WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-NOLAN-
RUNNELS-SCHLEICHER-SHACKELFORD-STERLING-TAYLOR-THROCKMORTON-TOM
GREEN.
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KIMBLE-MASON-
MCCULLOCH-MENARD-SAN SABA-SUTTON.
&&
11
Hazardous weather outlook, Feb 24, 6:17 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 AM CST SAT FEB 24 2007
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251230-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
617 AM CST SAT FEB 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WEST WINDS OF 35 TO 45 MPH...WITH GUSTS OF 60 MPH...
WILL AFFECT MUCH OF WEST CENTRAL TEXAS TODAY. HIGH WIND WARNINGS
ARE IN EFFECT FOR THE BIG COUNTRY AND CONCHO VALLEY...AND FOR
PORTIONS OF THE HEARTLAND AND EDWARDS PLATEAU. THE HIGH WINDS AND
VERY LOW HUMIDITY WILL PRODUCE EXTREME WILD FIRE BEHAVIOR...AND
A RED FLAG WARNING IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS.
AREAS OF BLOWING DUST WILL LOWER VISIBILITIES DOWN TO 2 TO 5
MILES AT TIMES THIS AFTERNOON. VISIBILITIES MAY BE FURTHER
REDUCED IN DUST PRONE AREAS AND CONSTRUCTION SITES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
23 high wind, 8 dust storm, 2 wildfire. Local standard time, as filed.
High Wind, Crockett
- When
- February 24, 8:00 AM CST to 4:30 PM CST
- Where
- Crockett forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
High Wind, Irion
- When
- February 24, 8:00 AM CST to 3:50 PM CST
- Where
- Irion forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
High Wind, Tom Green
- When
- February 24, 8:50 AM CST to 3:50 PM CST
- Where
- Tom Green forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
High Wind, Schleicher
- When
- February 24, 8:50 AM CST to 3:50 PM CST
- Where
- Schleicher forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
High Wind, Sterling
- When
- February 24, 9:00 AM CST to 2:45 PM CST
- Where
- Sterling forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
High Wind, Nolan
- When
- February 24, 9:00 AM CST to 2:00 PM CST
- Where
- Nolan forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
High Wind, Fisher
- When
- February 24, 9:00 AM CST to 2:30 PM CST
- Where
- Fisher forecast zone
- Measured
- 46 kt (53 mph) measured sustained
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
High Wind, Haskell
- When
- February 24, 9:15 AM CST to 4:45 PM CST
- Where
- Haskell forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
High Wind, Coke
- When
- February 24, 10:00 AM CST to 4:00 PM CST
- Where
- Coke forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
High Wind, Taylor
- When
- February 24, 10:00 AM CST to 3:50 PM CST
- Where
- Taylor forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
High Wind, Concho
- When
- February 24, 10:00 AM CST to 3:30 PM CST
- Where
- Concho forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
High Wind, Shackelford
- When
- February 24, 10:00 AM CST to 4:00 PM CST
- Where
- Shackelford forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
High Wind, Callahan
- When
- February 24, 10:00 AM CST to 4:00 PM CST
- Where
- Callahan forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
High Wind, Jones
- When
- February 24, 10:20 AM CST to 1:50 PM CST
- Where
- Jones forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
High Wind, Coleman
- When
- February 24, 10:30 AM CST to 2:30 PM CST
- Where
- Coleman forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
High Wind, Brown
- When
- February 24, 10:30 AM CST to 2:30 PM CST
- Where
- Brown forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
High Wind, McCulloch
- When
- February 24, 10:30 AM CST to 3:15 PM CST
- Where
- McCulloch forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $8,000
- Reported by
- AWOS
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
Wildfire, Taylor
- When
- February 24, 10:30 AM CST to 1:30 PM CST
- Where
- Taylor forecast zone
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
High Wind, Sutton
- When
- February 24, 11:00 AM CST to 3:30 PM CST
- Where
- Sutton forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
High Wind, Runnels
- When
- February 24, 11:00 AM CST to 2:40 PM CST
- Where
- Runnels forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
High Wind, Throckmorton
- When
- February 24, 11:00 AM CST to 6:05 PM CST
- Where
- Throckmorton forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
Wildfire, Sterling
- When
- February 24, 11:00 AM CST to 3:00 PM CST
- Where
- Sterling forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
Dust Storm, Nolan
- When
- February 24, 11:30 AM CST to 2:00 PM CST
- Where
- Nolan forecast zone
- Reported by
- AWOS
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
Dust Storm, Throckmorton
- When
- February 24, 11:30 AM CST to 2:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- AWOS
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
Dust Storm, Haskell
- When
- February 24, 11:30 AM CST to 2:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- AWOS
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Dust Storm, Jones
- When
- February 24, 11:30 AM CST to 2:00 PM CST
- Where
- Jones forecast zone
- Reported by
- AWOS
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
Dust Storm, Taylor
- When
- February 24, 11:30 AM CST to 2:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- AWOS
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Dust Storm, Shackelford
- When
- February 24, 11:30 AM CST to 2:00 PM CST
- Where
- Shackelford forecast zone
- Reported by
- AWOS
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
Dust Storm, Callahan
- When
- February 24, 11:30 AM CST to 2:00 PM CST
- Where
- Callahan forecast zone
- Reported by
- AWOS
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Dust Storm, Fisher
- When
- February 24, 11:30 AM CST to 2:00 PM CST
- Where
- Fisher forecast zone
- Reported by
- AWOS
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
High Wind, Mason
- When
- February 24, 12:00 PM CST to 2:30 PM CST
- Where
- Mason forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
High Wind, Menard
- When
- February 24, 12:00 PM CST to 2:30 PM CST
- Where
- Menard forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
High Wind, Kimble
- When
- February 24, 12:00 PM CST to 2:30 PM CST
- Where
- Kimble forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, February 24, 200734 injured · $46 million · EF3 · 11 events
- Ice Storm in Indiana, February 24 to 25, 20071 death · 1 injured · $600,000 · 23 events
- Ice Storm and Winter Storm in Illinois, February 24 to 25, 20071 death · 1 injured · $965,000 · 13 events
- Tornadoes and Hail in Arkansas, February 24, 20075 injured · EF3 · 4 events
- Tornadoes and Hail in Louisiana, February 24, 2007$1.8 million · EF2 · 15 events
- Winter Storm and Flooding in Iowa, February 24 to 26, 2007$18 million · 53 events
- Wildfire and High Wind in Texas, February 24, 20078 injured · $1.8 million · 50 kt wind · 20 events
- Tornadoes and Hail in Mississippi, February 24 to 25, 2007$1.7 million · EF1 · 55 events
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 20071 death · 24 events
- Blizzard in Kansas, February 24, 20071 death · 8 events
- Ice Storm and Winter Storm in Iowa, February 24 to 25, 2007$11 million · 21 events
- Avalanche in Washington, February 24, 20071 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15117, 15121, 15119, 15120, 15123, 15125, 15126, 15128, 15124, 15130, 15133, 15136, 15137, 15129, 15138, 15139, 15141, 15154, 15118, 15132, 15135, 18493, 15145, 15147, 15148, 15149, 15150, 15151, 15152, 15153, 15142, 15143, 15144.